Cyanoacrylate tissue adhesives have been used since 1968 for management of corneal perforations.1 Symblepharon formation has not previously been associated with cyanoacrylate glue. Symblepharon may be secondary to denuded epithelium, trauma, chemical burns, inflammation from numerous drugs, congenital causes, pemphigus, Stevens-Johnson syndrome, and other exfoliative disorders.2 We describe a case of symblepharon secondary to chronic inflammation from n-butyl cyanoacrylate tissue adhesive.
Report of a Case.
—A 43-year-old white woman was involved in an automobile accident and suffered an acid burn to the left eye in June 1989. During the next 8 months, progressive thinning of the scarred vascularized cornea occurred with subsequent perforation in April 1990. n-Butyl cyanoacrylate tissue adhesive (Nexacryl, Tri-Point Medical L.P., Raleigh, NC) was applied to the area. A bandage contact lens was placed over the glue, and the patient was administered topical antibiotic drops. One year later, the tissue adhesive was still
Leahey AB, Gottsch JD. Symblepharon Associated With Cyanoacrylate Tissue Adhesive. Arch Ophthalmol. 1993;111(2):168. doi:10.1001/archopht.1993.01090020022011